Virginia, 2012Winter Storm in Virginia, February 19 to 20, 2012
February 19 to 20, 2012 · NWS RNK · 27 events in 27 counties and zones
The first significant, and overdue, winter storm of the 2011-2012 winter season developed over the central Appalachian region on Sunday, February 19, 2012. Temperatures had been unseasonably warm in the days leading up to the event, resulting in warm ground conditions.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first significant, and overdue, winter storm of the 2011-2012 winter season developed over the central Appalachian region on Sunday, February 19, 2012. Temperatures had been unseasonably warm in the days leading up to the event, resulting in warm ground conditions. It took a timely combination of colder air filtering back into the region from the north throughout the day Sunday, and then heavier bands of precipitation moving across the region late enough in the afternoon and into the evening, to get snow to begin sticking in earnest. At the conclusion, a generous swath of five to eight inches of snow fell across most of the forecast area in Virginia, with some localized nine inch amounts. Areas of southside Virginia the NC border received less snow, more on the order of three to four inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 19, 7:13 AM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Feb 19, 7:13 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 AM EST SUN FEB 19 2012
.SYNOPSIS...
LOW PRESSURE MOVES FROM THE GULF COAST STATES TO OFF THE NORTH
CAROLINA COAST TONIGHT. HIGH PRESSURE PUSHES IN MONDAY FROM THE
OHIO VALLEY...SHIFTING OFF THE MID ATLANTIC COAST TUESDAY...AS
ANOTHER COLD FRONT APPROACHES FROM THE WEST.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 650 AM SUNDAY...
RADAR/SFC OBS INDICATING SOME PRECIP MAKING IT TO THE GROUND
MAINLY IN THE FORM OF RAIN WITH TEMPS IN THE MID 30S TO MID 40S.
DEWPOINTS ARE BELOW FREEZING NORTH OF A LINE FROM VJI-HLX-DAN.
WITH PRECIP COMING IN...EXPECT TEMPS TO FALL TOWARD THE COLDER
DEWPOINTS...WITH MIXTURE OF RAIN/SLEET/SNOW NORTH OF THE VA/NC
BORDER...EXCEPT MIXED IN THE HIGHER NC MTNS. PRECIP THIS MORNING
WILL BE LIGHT...BUT PICK UP BEFORE NOON WITH AN INCH OR TWO OF
SNOW POSSIBLE IN THE NC MTNS AS THE ENHANCED DYNAMICS NORTH OF THE
SFC LOW SHIFTS NWD INTO THE SRN APPALACHIANS. LATEST MODELS STILL
INDICATING HIGHEST SNOW TOTALS ACROSS THE NEW RIVER VALLEY/SRN WV
INTO THE NC MTNS...SO NOT MUCH CHANGE MADE TO THE FORECAST TOTALS.
PREVIOUS VALID DISCUSSION...
THE WINTER STORM APPEARS TO BE PICKED UP WELL
BY THE MODELS. FOR MOST FOLKS...HIGHS WILL BE THIS MORNING...WITH
TEMPS DROPPING WHEN PRECIP STARTS THEN STEADYING OUT THIS AFTN.
THE UPDATED FORECAST MODELS SHOWS A SOUTHWARD TREND ON THE TRACK OF
THE SFC LOW AND ACCOMPANYING UPPER SHORTWAVE. THIS TRACK NOW FAVORS
MORE A HEAVIER SNOW ACROSS THE NC MTNS/FAR SW VA...AND EAST INTO
SOUTHSIDE VA. THE NAM/LOCAL WRF AND GFS SHOW THIS AREA WITH HIGHER
QPF. THE ISSUE WILL BE HOW MUCH ACCUMULATES WITH WARM GROUND. GIVEN
THAT THE SFC LOW TRACKS FURTHER SOUTH...COLDER AIR/DRIER AIR SHOULD
WORK SWD...WITH BEST LIFT ARRIVING THIS AFTN PROVIDING DYNAMICAL
COOLING. THE CHANGE TO THE FORECAST GIVEN THIS TREND IS TO RAISE A
WINTER STORM WARNING FOR THE NC FOOTHILLS/REST OF VA EXCLUDING
APPOMATTOX/BUCKINGHAM AS IT LOOKS THE BEST BANDING POTENTIAL WILL BE
IN THE HIGHWAY 58 CORRIDOR BETWEEN STUART AND SOUTH BOSTON LATE THIS
AFTN. ADVISORIES WERE POSTED FOR THE NC PIEDMONT...AND WILL BE CLOSE
TO WARNING LEVELS NEAR THE VA BORDER IF THE TRACK CONTINUES TO BE
NUDGED SWD.
THIS MORNING...FORECAST SOUNDING SUGGESTS A RAIN/SLEET MIX IN THE
SOUTHWEST...SHIFTING MORE TO SNOW FURTHER NORTH IN THE COLDER AIR.
SLOWED DOWN ONSET OF PRECIP FURTHER NORTH GIVEN THE RADAR TRENDS.
AS THE SHORTWAVE AND SFC LOW MOVE INTO THE CAROLINAS LATE THIS
AFTN...BETTER LIFT SURGES NWD SO ALL AREAS SHOULD SEE PRECIP WITH
MOST TURNING TO A WET SNOW. WITH BANDING POTENTIAL ACROSS THE SRN
CWA ADDED HEAVY SNOW TO THE FORECAST FOR A FEW HOURS. THE SECOND
SHORTWAVE ARRIVING BEHIND THE FIRST LOOKS STRONGER AND THIS SHOULD
KEEP SOME SOME LINGERING TO THE NORTH OF ITS PATH...ALTHOUGH BY THIS
TIME/06Z MONDAY...DEEP MOISTURE WILL BE SHIFTING OFF THE COAST WITH
THE SFC LOW...BUT WILL STILL BE ENOUGH TO KEEP SNOW GOING ESPECIALLY
EAST TIL DAWN. WILL SEE SNOW ENDING FROM WEST TO EAST OVERNIGHT.
WITH THIS SECOND WAVE MOVING ACROSS...THE SFC TEMPS SHOULD START TO
DROP INTO THE 20S ON A NORTH WIND WITH HIGH PRESSURE MOVING INTO THE
OHIO VALLEY BY 12Z MONDAY.
WINDS DURING THIS EVENT DO NOT LOOK TOO STRONG AS TIGHTEST GRADIENT
STICKS MORE OVER THE COASTAL SECTIONS OF THE STATE INTO THE
CAROLINAS WHEN THE LOW DEEPENS TONIGHT. COULD SEE GUSTS OVER 20 MPH.
THE WET SNOW...LOOKING AT 10 TO 1 RATIOS BY TONIGHT...COULD GET
HEAVY ENOUGH TO DROP A FEW LIMBS...WHICH COULD LEAD TO POWER OUTAGES.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 300 AM EST SUNDAY...
SURFACE RIDGE BUILDS SOUTHEAST OUT OF THE OHIO VALLEY INTO THE
MID ATLANTIC REGION ON MONDAY...BEFORE PUSHING EAST AND OFF THE MID
ATLANTIC COAST ON TUESDAY. UNDERCUT MOS HIGH TEMPERATURES ON MONDAY
WITH SNOWPACK. PLAYED HIGH TEMPERATURES MONDAY FROM THE MID 30S IN
THE MOUNTAINS TO THE MID 40S IN THE PIEDMONTS.
WITH SURFACE HIGH MOVING OVER THE AREA ON MONDAY NIGHT...CONTINUED
TO UNDERCUT MOS GUIDANCE FOR OVERNIGHT LOWS ON MONDAY NIGHT. LOW
TEMPERATURES WILL RANGE FROM THE TEENS IN THE COLDER MOUNTAIN
VALLEYS TO THE 20S IN THE SOUTHEAST. HIGH LEVEL CLOUDS WILL
INCREASE FROM THE WEST IN ADVANCE OF THE NEXT SHORTWAVE. SOME
TEMPERATURES OVER THE HIGHER RIDGES MAY BEGIN TO INCREASE TOWARD
DAYBREAK TUESDAY...AS SOUTHERLY MIXING WINDS BEGIN TO INCREASE ON
BACKSIDE OF DEPARTING SURFACE RIDGE. WAA ABOVE THE BOUNDARY LAYER
OVERNIGHT SUPPORTS THE MENTION OF PATCHY LATE NIGHT FOG.
SURFACE LOW PRESSURE WILL LIFT NORTHEAST INTO THE GREAT LAKES
TUESDAY INTO TUESDAY NIGHT. WARM ADVECTION/ISENTROPIC LIFT WILL
INCREASE OVER THE AREA...ALONG WITH A GRADUAL INCREASE IN MID AND
HIGH LEVEL MOISTURE/CLOUDS. WITH THE RICHEST MOISTURE AND BEST
DYNAMICS NORTHWEST OF OUR CWA WILL KEEP LIGHT POPS IN THE WEST. THE
BEST CHANCES ARE IN SOUTHEAST WEST VIRGINIA AND THE VIRGINIA
ALLEGHANY HIGHLANDS. LEANED TOWARDS THE COOLER MOS WITH HIGH TUESDAY
FROM THE LOWER 40S IN THE NORTHWEST TO THE LOWER 50S IN THE
SOUTHEAST. PLENTY OF CLOUDS EXPECTED TUESDAY NIGHT WITH LOWS RANGING
FROM THE MID 30S IN COLDER MOUNTAINS VALLEYS TO LOWER 40S IN THE
SOUTHEAST.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 230 PM EST SATURDAY...
PROGRESSIVE UPPER PATTERN WILL REMAIN IN PLACE WITH SUBSEQUENT
FRONTAL PASSAGES THRU THE PERIOD THAT WILL EVENTUALLY LEAD TO A BIT
DEEPER TROF ALOFT ACROSS THE EAST BY THE WEEKEND. AHEAD OF THIS
STRONGER SHORTWAVE THAT WILL AFFECT THE REGION BY DAY 7...TIMING OF
ENERGY PASSING AROUND THE INITIAL BAGGY NORTHERN STREAM UPPER TROF A
LITTLE IFFY...AS WELL AS POTENTIAL INFUSION OF ANY SOUTHERN ENERGY
ACROSS THE SE. HOWEVER LATEST MODEL ENSEMBLES BASICALLY SUPPORT A
MORE MIDDLE OF THE ROAD SCENARIO WITH FASTER FLOW ALOFT ALLOWING FOR
LIMITED SRN STREAM INTERACTION AT THIS POINT. WILL HAVE ONE FRONT
EXITING EARLY WED WITH YET ANOTHER APPROACHING FROM THE NW WED NIGHT
AS ANOTHER LOBE OF SHORTWAVE ENERGY SWINGS AROUND THE UPPER TROF.
THIS SHOULD BRING ABOUT QUICK BACKING ALOFT WED AFTERNOON INTO EARLY
THU WHEN THE FRONT AND POSSIBLE SECONDARY WAVE WILL CROSS THE
REGION. THUS WILL BE CARRYING CHANCE POPS WED INTO WED NIGHT AND
ESPCLY OVER THE EAST ON THU. TEMPS ALOFT PRETTY WARM SO EXPECTING
ALL LIQUID EXCEPT PERHAPS EXTREME NW EARLY THU BEHIND THE FRONT.
NEXT STRONGER FRONT ARRIVES FRIDAY SUPPORTED BY COLDER 85H TEMPS AND
INCREASING NW FLOW FOR FRIDAY NIGHT INTO SAT PER LATEST OP SOLNS.
AHEAD OF THE FRONT...SOME POTENTIAL FOR ANOTHER WAVE ON THE COAST
BUT MOSTLY AHEAD OF THE BOUNDARY AT THIS POINT. THEREFORE KEEPING
CHANCE SHOWERS FRIDAY INTO FRIDAY NIGHT BEFORE SWITCHING OVER TO
MAINLY AN UPSLOPE SNOW/RAIN SHOWER REGIME ON SATURDAY WITH BETTER
COLD ADVECTION. WITH THE MAJORITY OF THE DEEPER COLD AIR LOCKED WELL
TO THE NORTH...MOST OF THE EXTENDED WILL STAY MILD WITH HIGHS IN THE
50S WED/THU...THEN COOLING TO 40S TO LOW 50S SAT WITH SOME 30S FAR
WEST.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
AS OF 700 AM EST SATURDAY...
DETERIORATING CONDITIONS TO OCCUR THIS PERIOD...WITH MVFR CIGS/VSBYS
TAKING PLACE FIRST IN THE BLF-BCB-DAN LINE BY 14-16Z...REACHING A
LWB-ROA-LYH LINE 16Z-19Z. MAINLY LOOKING AT RAIN EARLY AT
DAN...MIXING WITH ICE PELLETS AROUND 15Z...THEN SWITCHING TO ALL
SNOW AFTER 21Z. THE COLDER/DRIER AIR RESIDES OVER THE NRN HALF OF
THE FORECAST AREA WILL MOVE SWD AS THE SFC LOW SHIFTS EAST OF SC
THIS AFTN. MOST TAF SITES WILL SEE ACCUMULATING SNOWS WITH THE MOST
IMPACTED AIRPORTS EXPECTED TO BE BLF-BCB-DAN. LOOK FOR SUB MVFR
CIGS/VSBYS AT TIMES LATE THIS AFTERNOON INTO THE EVENING BEFORE
THE SYSTEM SHIFTS OFF THE SE COAST...THEN CONDITIONS IMPROVE BACK
TO MVFR/VFR AFTER 06Z...FROM WEST TO EAST. HOWEVER...MODEL
FORECAST SOUNDINGS SUGGEST SOME LINGERING LOW LVL MOISTURE
SITUATED OVER THE WV MTNS DURING THIS TIME FOR NOW CONFIDENCE NOT
HIGH ENOUGH TO KEEP LOW CIGS/VSBYS HERE. COULD BE A SITUATION
WHERE FOG FORMS IF WINDS ARE LIGHT ENOUGH...GIVEN A SNOWPACK.
VFR CONDITIONS PERSIST INTO MONDAY AS HIGH PRESSURE
RETURNS TO OUR AREA. LATE TUESDAY...ANOTHER FRONT MOVES INTO OUR
AREA...AND COULD BRING MVFR TO IFR CEILINGS TO THE MOUNTAINS.
EXPECT CONDITIONS TO IMPROVE AGAIN TO VFR WEDNESDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WARNING UNTIL 6 AM EST MONDAY FOR VAZ007-009>020-
022>024-032>035-043>045-058-059.
WINTER WEATHER ADVISORY UNTIL 6 AM EST MONDAY FOR VAZ046-047.
NC...WINTER STORM WARNING UNTIL 6 AM EST MONDAY FOR NCZ001>003-018-
019.
WINTER WEATHER ADVISORY UNTIL 6 AM EST MONDAY FOR NCZ004>006-
020.
WV...WINTER STORM WARNING UNTIL 6 AM EST MONDAY FOR WVZ042>045.
&&
SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...KK
LONG TERM...JH
AVIATION...NF/WPHazardous weather outlook, Feb 19, 4:19 AM EST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 AM EST SUN FEB 19 2012
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-043>045-058-059-
WVZ042>045-200930-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
419 AM EST SUN FEB 19 2012
...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME BUT SNOWFALL
REPORTS ARE REQUESTED THROUGH MONDAY MORNING.
NCZ004>006-020-VAZ046-047-200930-
STOKES-ROCKINGHAM-CASWELL-YADKIN-APPOMATTOX-BUCKINGHAM-
419 AM EST SUN FEB 19 2012
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME BUT SNOWFALL
REPORTS ARE REQUESTED THROUGH MONDAY MORNING.
Winter Storm, Montgomery
- When
- February 19, 8:15 AM EST to February 20, 1:15 AM EST
- Where
- Montgomery forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
Snowfall totals across the county ranged from 6.0 inches in Merrimac to 9.6 inches near Pilot.
Winter Storm, Giles
- When
- February 19, 8:41 AM EST to February 20, 12:34 AM EST
- Where
- Giles forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
Snowfall across the county ranged from 4.0 inches near White Gate to 6.0 inches near Eggleston.
Winter Storm, Roanoke
- When
- February 19, 8:51 AM EST to February 20, 12:37 AM EST
- Where
- Roanoke forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
Snowfall totals across the county ranged from 5.5 inches in the City of Roanoke to 7.4 inches in Cave Spring.
Winter Storm, Carroll
- When
- February 19, 8:55 AM EST to February 20, 1:15 AM EST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Snowfall totals across the county ranged from 4.0 inches in the City of Galax to 6.5 inches near Fries.
Winter Storm, Bedford
- When
- February 19, 9:14 AM EST to February 20, 12:21 AM EST
- Where
- Bedford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.315, -79.524 (the zone’s center; the record gives no point)
Snowfall totals across the county ranged from 6.0 inches in the City of Bedford to 7.4 inches near Forest.
Winter Storm, Floyd
- When
- February 19, 9:15 AM EST to February 20, 1:02 AM EST
- Where
- Floyd forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
Snowfall totals across the county ranged from 6.0 inches in Meadows of Dan to 8.0 inches near Copper Hill.
Winter Storm, Campbell
- When
- February 19, 9:38 AM EST to February 20, 12:25 AM EST
- Where
- Campbell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.310, -79.119 (the zone’s center; the record gives no point)
Snow totals across the county ranged from 5.0 inches in Rustburg to 7.7 inches in the City of Lynchburg.
Winter Storm, Grayson
- When
- February 19, 9:45 AM EST to February 20, 12:41 AM EST
- Where
- Grayson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Snowfall totals across the county ranged from 3.5 inches in Baywood to 7.8 inches near Independence.
Winter Storm, Tazewell
- When
- February 19, 9:55 AM EST to February 20, 12:15 AM EST
- Where
- Tazewell forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
A total of 5.5 inches of snow fell in Richlands.
Winter Storm, Smyth
- When
- February 19, 9:55 AM EST to February 20, 12:15 AM EST
- Where
- Smyth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
A total of 4.8 inches of snow fell near Marion.
Winter Storm, Craig
- When
- February 19, 10:00 AM EST to February 20, 12:49 AM EST
- Where
- Craig forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.481, -80.212 (the zone’s center; the record gives no point)
Snowfall totals across the county from the winter storm ranged from 6.0 inches in New Castle to 7.5 inches near Paint Bank.
Winter Storm, Bland
- When
- February 19, 10:00 AM EST to February 20, 12:20 AM EST
- Where
- Bland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
A total of 6.0 inches of snow fell near Ceres.
Winter Storm, Botetourt
- When
- February 19, 10:01 AM EST to February 20, 12:14 AM EST
- Where
- Botetourt forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.557, -79.812 (the zone’s center; the record gives no point)
Snowfall amounts across the county ranged from 5.1 inches in Laymantown to 5.8 inches near Daleville.
Winter Storm, Wythe
- When
- February 19, 10:05 AM EST to February 20, 12:39 AM EST
- Where
- Wythe forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
Snowfall totals across the county ranged from 6.0 inches in Ivanhoe to 8.8 inches in Wytheville.
Winter Storm, Pulaski
- When
- February 19, 10:15 AM EST to February 20, 12:35 AM EST
- Where
- Pulaski forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 37.098, -80.645 (the zone’s center; the record gives no point)
Snowfall total across the county ranged from 6.0 inches near the City of Radford to 7.0 inches in both Pulaski and Dublin.
Winter Storm, Franklin
- When
- February 19, 10:15 AM EST to February 20, 12:45 AM EST
- Where
- Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
Snowfall totals across the county ranged from 4.0 inches near both Burnt Chimney and Callaway to 6.7 inches near Rocky Mount.
Winter Storm, Amherst
- When
- February 19, 10:35 AM EST to February 20, 12:05 AM EST
- Where
- Amherst forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.605, -79.145 (the zone’s center; the record gives no point)
Snowfall totals across the county range from 6.0 inches near Elon to 7.0 inches in Amherst.
Winter Storm, Appomattox
- When
- February 19, 10:46 AM EST to 11:55 PM EST
- Where
- Appomattox forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.372, -78.812 (the zone’s center; the record gives no point)
Snow all totals across the county ranged from 4.0 inches in Appomattox to 5.5 inches in Stonewall.
Winter Storm, Rockbridge
- When
- February 19, 11:01 AM EST to 11:30 PM EST
- Where
- Rockbridge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
Snowfall totals across the county ranged from 7.0 inches in the City of Lexington to 9.0 inches near Collierstown.
Winter Storm, Henry
- When
- February 19, 11:15 AM EST to February 20, 1:35 AM EST
- Where
- Henry forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.689, -79.926 (the zone’s center; the record gives no point)
Snowfall totals across the county ranged from 3.0 inches near Bassett to 4.0 inches in the City of Martinsville.
Winter Storm, Alleghany
- When
- February 19, 11:55 AM EST to 11:07 PM EST
- Where
- Alleghany forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.791, -80.000 (the zone’s center; the record gives no point)
A snowfall total of 9.8 inches was reported four miles east of the City of Covington.
Winter Storm, Buckingham
- When
- February 19, 11:55 AM EST to 11:15 PM EST
- Where
- Buckingham forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.572, -78.529 (the zone’s center; the record gives no point)
Snowfall totals across the county ranged from 7.0 inches in Buckingham to 7.5 inches in Toga.
Winter Storm, Patrick
- When
- February 19, 12:45 PM EST to February 20, 1:02 AM EST
- Where
- Patrick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
Snowfall totals across the county ranged from 4.5 inches near Buffalo Ridge to 5.0 inches near Stuart.
Winter Storm, Bath
- When
- February 19, 12:55 PM EST to 10:17 PM EST
- Where
- Bath forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
A snowfall report of 8.0 inches was received in Millboro.
Winter Storm, Charlotte
- When
- February 19, 2:00 PM EST to February 20, 12:11 AM EST
- Where
- Charlotte forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.012, -78.662 (the zone’s center; the record gives no point)
Snowfall totals across the county ranged from 4.0 inches in Charlotte Court House to 5.0 inches in Keysville.
Winter Storm, Pittsylvania
- When
- February 19, 3:39 PM EST to 11:28 PM EST
- Where
- Pittsylvania forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.704, -79.396 (the zone’s center; the record gives no point)
Snowfall totals across the county ranged from 3.0 inches in the City of Danville to 6.0 inches near Chatham.
Winter Storm, Halifax
- When
- February 19, 3:45 PM EST to February 20, 12:02 AM EST
- Where
- Halifax forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
Snowfall totals across the county ranged from 3.0 inches in Halifax to 4.5 inches in Clover.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Kentucky, February 19, 2012$135,000 · 80 events
- Heavy Snow in West Virginia, February 19, 2012$750,000 · 6 events
- Heavy Snow in Virginia, February 19, 2012$200,000 · 2 events
- Winter Weather in Virginia, February 19 to 20, 201224 events
- Winter Storm and Winter Weather in Tennessee, February 19, 201221 events
- Winter Storm and Winter Weather in Colorado, February 19 to 20, 201216 events
- Winter Storm and Winter Weather in Virginia, February 19, 201214 events
- Winter Weather in North Carolina, February 19, 201213 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, February 19, 201260 kt wind · 13 events
- Winter Storm in Virginia, February 19 to 20, 201211 events
- High Surf in Hawaii, February 19 to 23, 20127 events
- Winter Storm in West Virginia, February 19 to 20, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366866, 366863, 366870, 366868, 366878, 366869, 366879, 366867, 366860, 366861, 366854, 366862, 366857, 366864, 366865, 366873, 366859, 366883, 366858, 366874, 366855, 366882, 366872, 366856, 366881, 366875, 366880.